Alabama, 2001

Damaging Winds in Alabama, May 20, 2001

May 20, 2001 · NWS BMX · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 2:00 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, May 20, 2:00 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 PM CDT SUN MAY 20 2001

125+KT JET PUSHING INTO THE N ROCKIES ON WEST SIDE OF TROUGH WILL
AMPLIFY UPPER PATTERN THROUGH THE SHORT TERM. SOUTHERN BRANCH
ANTICYCLONIC JET INTERACTING WILL AFOREMENTIONED DIGGING JET PRODUCES
BROAD DIFFLUENCE ACROSS CWA THROUGH TUE. MODELS GENERALLY AGREE ON
POSITION OF UPPER TROUGH BUT ETA SOLN FAVORED ATTM WITH RESPECT TO
CUT-OFF LOW DEVELOPMENT N OHIO VLY 48-60HRS. SERIES OF 500 MID LEVEL
SHORT WAVE TROUGHS TRAVERSE THE VICINITY THROUGH THE PERIOD. 1ST OF
NOTE ON LATEST SATELLITE IMAGES IN NE AR. MAIN THRUST OF THIS
ACTIVITY WILL STAY NORTH OF AL TN VLY REGION BUT MAY GRAZE N AL
TONIGHT. LATEST RADAR LOOPS INDICATE TSTMS DEVELOPING IN N MS ALONG
MOISTURE DISCONTINUITY WITH SLIGHTLY MORE STABLE CONDITIONS IN N AL
ATTM. 2ND SHORT WAVE DEVELOPS INTO N AR BY 06Z WITH VORT AXIS NEAR
MSL BY 12Z. ETA/AVN HAVE DIFFERENCES IN THESE FEATURES AS EXPECTED.
3RD..AND LAST BUT BY FAR NOT LEAST...WOULD BE THE VORT ASSOCIATED
WITH FULL LAT TROUGH MON NIGHT/TUE MORN. MONITORING THE CONVECTIVE
DEVELOPMENT IN AR CRUCIAL FOR POPS FIRST 12 HRS.

WAVY SURFACE BOUNDARY ACROSS THE TN AND OHIO VLYS WILL MOVE N AS
CONTINUED SW FLOW DOMINATES. A WEAK TROUGH APPARENT ALONG MOISTURE
CONTRAST IN SW AL SLOWLY DISSIPATES AS MOISTURE INCREASES AREAWIDE.
STRONG COLD FRONT PUSHES INTO MID MS VLY TONIGHT WILL SEVERAL WAVES
INDUCED ALONG THE FRONT. AVN FASTER THAN ETA WITH MOVEMENT ACROSS
THE AREA AND WILL TAKE A COMPROMISE...FRONT TO A CHA-BHM-MEI LINE
BY 09Z TUE.

MODEL GUIDANCE TEMPS CLOSE FIRST PERIOD AND ACCEPTED. WENT CLOSER TO
FWC MIN FOR PERIOD 3. TOOK A MIX OF FWC/MAV FOR HIS. MUCH COOLER
TEMPS ANTICIPATED TUE AND INTO THE EXTENDED. NO MENTION OF SVR
ATTM TONIGHT THRU MON NIGHT. THE UNCERTAINTY IS WITH TIMING AND
INTITIATION OF CONVECTION. BEST POPS NW AL TONIGHT. CHC POPS IN
STORE MOST AREAS MON ANzD LIKELY OR BETTER N AL MON NIGHT.

PRELIM NUMBERS...
HSV TE 067/080 063/070 049 75558
BHM EE 069/082 066/073 049 75258
MGM EC 069/087 069/076 051 75235=

.BHM...NONE.

In the hours before

Special weather statement, May 20, 12:35 PM CST, 5 hours 45 minutes before
ALZ001>038-040>050-210000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
135 PM CDT SUN MAY 20 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE AIRMASS OVER NORTH AND CENTRAL ALABAMA WILL REMAIN MARGINALLY
UNSTABLE THROUGH THIS AFTERNOON.  HOWEVER...DRY AIR ALOFT AND A LACK
OF STRONG TRIGGERING MECHANISMS SHOULD PRECLUDE WIDESPREAD
THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING.  ANY STORMS THAT DO
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS...ALTHOUGH LIGHTNING AND
GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS.

A STRONG THUNDERSTORM COMPLEX OVER EASTERN ARKANSAS WILL MOVE
EASTWARD INTO TENNESSEE AND NORTHERN MISSISSIPPI LATER THIS
AFTERNOON...AND THE REMNANTS OF THIS SYSTEM SHOULD ENTER NORTHWEST
ALABAMA BY MID TO LATE EVENING.  CONDITIONS WILL BE FAVORABLE FOR
ADDITIONAL THUNDERSTORMS TO DEVELOP OVER NORTHWEST AND NORTH CENTRAL
ALABAMA LATE THIS EVENING AND OVERNIGHT.  GIVEN THE DEGREE OF
INSTABILITY...AND INCREASING WINDS ALOFT...A FEW STORMS MAY BECOME
SEVERE TONIGHT...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE
WINDS.

THE GREATEST THREAT FOR SEVERE WEATHER TONIGHT WILL GENERALLY BE
NORTH OF A LINE FROM HAMILTON TO HUNTSVILLE...AND MAINLY IN THE 8 PM
TO 2 AM TIME FRAME.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IN NORTHWEST
ALABAMA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION
LATER TONIGHT.
Special weather statement, May 20, 4:27 PM CST, 1 hour 53 minutes before
ALZ001>038-040>050-210100-

HAZARDOUS WEATHER OUTLOOK - UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT SUN MAY 20 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A STRONG THUNDERSTORM COMPLEX OVER NORTHEASTERN MISSISSIPPI WILL MOVE
EASTWARD INTO CENTRAL TENNESSEE AND NORTHERN ALABAMA THIS
EVENING.  CONDITIONS WILL BE FAVORABLE FOR ADDITIONAL THUNDERSTORMS
TO DEVELOP OVER NORTHWEST AND NORTH CENTRAL ALABAMA LATE THIS EVENING
AND OVERNIGHT.  GIVEN THE DEGREE OF INSTABILITY...AND INCREASING
WINDS ALOFT...A FEW STORMS MAY BECOME SEVERE THIS EVENING
AND OVERNIGHT...WITH THE MAIN THREAT BEING STRONG STRAIGHT LINE
WINDS.

THE GREATEST THREAT FOR SEVERE WEATHER TONIGHT WILL GENERALLY BE
NORTH OF A LINE FROM VERNON...TO CULLMAN...TO SCOTTSBORO...AND MAINLY
IN THE 6 PM TO MIDNIGHT TIME FRAME.

EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS IN NORTHWEST
ALABAMA SHOULD REMAIN ALERT AND BE PREPARED FOR POSSIBLE ACTIVATION
LATER TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
May 20, 6:20 PM CST to 6:42 PM CST
Where
Fayette County, 10 mi S of Fayette
Measured
55 kt (63 mph)
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$35,000
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -87.833

A thunderstorm moving from the southern portion of Fayette County northward downed trees and caused power outages. One tree fell onto a mobile home on the north side of the city of Fayette killing a 36-year-old man and injuring three other people in the mobile home at the time.

Thunderstorm Wind, Fayette

When
May 20, 6:54 PM CST to 7:10 PM CST
Where
Fayette County, 5 mi W of Fayette
Measured
55 kt (63 mph)
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
33.683, -87.917

A second thunderstorm, moving from west to east, moved across the southern portion of Fayette County downing trees and causing power outages. A large scoreboard at Fayette High School was destroyed by the wind. There were several reports of funnels clouds with this storm and the earlier storm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Fayette2001-05-2036MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245932, 5245933.